• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Questions and Answers on Antidepressant Use in Children, Adolescents, and Adults

    

For current questions and answers on the use of antidepressant drugs, please see Questions and Answers on Antidepressant Use in Children, Adolescents, and Adults: May, 2007
  1. What is FDA announcing regarding the use of antidepressants? 

    FDA is announcing a request to the manufacturers of ten antidepressant drugs that they strengthen the "Warnings" section of the package insert to encourage close observation for worsening depression or the emergence of suicidal thinking and behavior in both adult and pediatric patients being treated with these agents, particularly for depression but also for other psychiatric and nonpsychiatric disorders. Although a causal role for antidepressants in inducing such behaviors has not been established, careful monitoring of patients needing treatment with these medications is important, and discontinuation of medication may be appropriate in patients whose depression is persistently worse or whose emergent suicidality is severe, abrupt in onset, or was not part of the patient’s presenting symptoms.

    The proposed new Warning also alerts prescribers, patients, and their caregivers to the emergence of certain symptoms that are known to be associated with antidepressants in some patients, in particular, anxiety, agitation, panic attacks, insomnia, irritability, hostility, impulsivity, akathisia (severe restlessness), hypomania, and mania. Although a causal link has not been established between the emergence of such symptoms and either worsening of depression or the emergence of suicidal impulses, medications may need to be discontinued when such symptoms are severe, abrupt in onset, or were not part of the patient’s presenting symptoms.

  2. Why is FDA making this announcement now? 

    The Psychopharmacological Drugs Advisory Committee (PDAC) and the Pediatric Subcommittee of the Anti-Infective Drugs Advisory Committee held an advisory committee meeting on February 2, 2004, to discuss reports of the occurrence of suicidality in clinical trials for various antidepressant drugs in pediatric patients with major depressive disorder. These reports remain under review and we have not concluded that the antidepressants cause suicidal thinking or behavior. The committees recommended that, even before FDA’s analysis of the controlled trials is completed, it would be useful to strengthen the labeling for these products by drawing more attention to the need for close monitoring of patients (adults, children and adolescents) being treated with antidepressants.

  3. What products are involved in this announcement of a labeling change? 

    The drugs that are the focus of this labeling change are: Prozac (fluoxetine), Zoloft (sertraline), Paxil (paroxetine), Luvox (fluvoxamine), Celexa (citalopram); Lexapro (escitalopram), Wellbutrin (bupropion), Effexor (venlafaxine), Serzone (nefazodone), and Remeron (mirtazapine).

  4. Are the drugs mentioned above approved for use in children and adolescents? 

    Prozac (fluoxetine) is approved for use in children and adolescents for the treatment of major depressive disorder. Prozac (fluoxetine), Zoloft (sertraline), and Luvox (fluvoxamine) are approved for use in children and adolescents for the treatment of obsessive compulsive disorder. The other drugs have no approved uses in children.

  5. I am currently taking an antidepressant. What should I do? 

    You should consult your doctor to discuss the best course of action if you observe worsening depression, the emergence of suicidal thinking, or if you are experiencing other symptoms mentioned under #1 above that you are concerned might be related to taking your medication. It is very important that you do not stop taking your antidepressant without first checking with your doctor. Also, some of these medications may be associated with discontinuation symptoms if stopped abruptly. If your doctor advises that your medication should be stopped, be sure to follow your doctor’s advice about how to accomplish this.

  6. My child or adolescent, or someone else I am caring for, is currently taking an antidepressant. What should I do? 

    You should consult the doctor responsible for your child’s or this person’s medications to discuss the best course of action if you observe worsening depression, the emergence of suicidal thinking, or if you observe other symptoms mentioned under #1 above that you are concerned might be related to taking medication. It is very important that you do not stop your child’s or this person’s antidepressant without first checking with the prescribing doctor. Also, some of these medications may be associated with discontinuation symptoms if stopped abruptly, so that, if the doctor advises that the medication should be stopped, be sure to follow the doctor’s advice about how to accomplish this.

  7. When will FDA’s review of the data be completed? 

    Later this summer, the FDA plans to hold a public meeting to update the Psychopharmacological Drugs Advisory Committee (PDAC) and the Pediatric Subcommittee of the Anti-Infective Drugs Advisory Committee of the results of the re-analyses of the pediatric suicidality data to seek their expert input.

 

Date created: March 22, 2004, updated May 2, 2007